Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 270, NWS Birmingham, AL

August 2, 2002Jackson County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 2, 2002, 8:57 PM CDT for Jackson County, Alabama. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2002, 8:57 PM CDT (01:57 UTC)
Expired
Aug 2, 2002, 9:30 PM CDT
In force
33 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Jackson County, AL

The radar

The Northeast Alabama radar (KHTX), 26 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 9:00 PM CDTThunderstorm Wind 50 EStevenson, ALTrees were knocked down along US 72 and also along CR 587 near Stevenson. Several other trees were blown down across the county.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.0 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2002-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2769 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2002-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2769 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1490 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

474 
WUUS54 KBMX 030157
SVRBHM
ALC071-030230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
856 PM CDT FRI AUG 2 2002

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN NORTHEAST ALABAMA

* UNTIL 930 PM CDT

* AT 856 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM OVER STEVENSON...MOVING SOUTHWEST AT 15 TO 
  20 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...HOLLYWOOD.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD EXPECT
DAMAGING WIND...IN EXCESS OF 60 MPH...AND LARGE HAIL. PEOPLE OUTSIDE
SHOULD MOVE TO SHELTER. STAY AWAY FROM WINDOWS.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3477 8571 3493 8581 3484 8609 3464 8597

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:06 PM CDT, 6 hours 51 minutes earlier.

Area forecast discussion, Aug 2, 2:06 PM CDT, 6 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
206 PM CDT FRI AUG 02 2002

FORECAST QUANDARIES IS WHERE THE GULF LOW WILL DEVELOP ON SATURDAY.
THIS MAKES POP FORECASTING DIFFICULT.

CURRENTLY /19Z/ A THUNDERSTORM HAS DEVELOPED OVER NORTHERN SHELBY
COUNTY.  THE MICROBURST POTENTIAL IS A 5 IN THIS AREA...SO ISOLATED
GUSTY WINDS WILL NOT BE OUT OF THE QUESTION ACROSS CENTRAL ALABAMA
AS STORMS COLLAPSE.  WILL BASE FINAL ZONE BREAKUP ON RADAR TRENDS
RIGHT BEFORE RELEASE TIME.

HIGH PRESSURE AND EASTERLY WINDS WILL BUILD OVER THE OHIO VALLEY IN
THE SHORT TERM.  THIS WILL RESULT IN A DRY FORECAST FOR THE WEEKEND.
A WEAK VORT MAX AND 1000 TO 500 MB RH>70 SHOULD MOVE ACROSS CENTRAL
ALABAMA TONIGHT AND TOMORROW.  EXPECT ONLY TO SEE AN INCREASE IN
CLOUDS.  WILL WORD ZONES AS VARIABLE CLOUDINESS.  THERE IS AN OUTSIDE
CHANCE THAT SOME SPRINKLES COULD OCCUR TOMORROW.

THE ETA AND AVN HAVE A DIFFERENT PLACEMENT ON THE GULF LOW THAT THE
MODELS FORECAST FOR SATURDAY.  THE AVN BRINGS THE LOW MORE TO THE
NORTH...WHILE THE ETA KEEPS IT MORE OVER THE CENTRAL GULF.  AT THIS
TIME WILL LEAN CLOSER TO THE ETA MODEL.  BELIEVE THE HIGH WILL BE
STRONG ENOUGH TO MOVE EAST TO THE OHIO VALLEY WHICH FITS INTO THE ETA
THINKING.  TO ACCOUNT FOR THE UNCERTAINTY AT THIS TIME...WILL SPLIT
THE SOUTHERN PART OF OUR AREA AND HAVE A HIGHER POPS FROM TROY...TO
UNION SPRINGS...TO EUFAULA SUNDAY NIGHT AND MONDAY.

THANKS TO TLH FOR COORDINATION.

GUIDANCE TEMPS ARE ALL CLOSE AND USED AN AVERAGE.
PRELIMINARY NUMBERS FOR COORDINATION PURPOSES ONLY.
HSV  070/094 071/092 072 0000
BHM  072/094 071/090 072 ?000
MGM  071/095 070/089 072 ?002

.BHM...NONE.

80

In the hours before

Local storm report, Aug 2, 5:24 PM CDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
524 PM CDT FRI AUG 02 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0448 PM    TUSCALOOSA                AL   50 MPH TSTM GUST
08/02/02   TUSCALOOSA                     SEVERAL TREES DOWN,
                                          DAMAGING HOUSES NEAR THE
                                          INTERSECTION OF 1ST
                                          STREET EAST AND 25TH AVE
                                          EAST.  REPORTED BY
                                          TRAINED SPOTTER.

0452 PM    TUSCALOOSA                AL   50 MPH TSTM GUST
08/02/02   TUSCALOOSA                     TREE DOWN ACROSS
                                          RAIL-ROAD TRACK AT 6TH
                                          AVE EAST.  DIME SIZE HAIL
                                          ALSO REPORTED.  REPORTED
                                          BY LAW ENFORCEMENT.
Local storm report, Aug 2, 5:24 PM CDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR FORMAT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
524 PM CDT FRI AUG 02 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0448 PM    TUSCALOOSA                AL   50 MPH TSTM GUST
08/02/02   TUSCALOOSA                     SEVERAL TREES DOWN,
                                          DAMAGING HOUSES NEAR THE
                                          INTERSECTION OF 1ST
                                          STREET EAST AND 25TH AVE
                                          EAST.  REPORTED BY
                                          TRAINED SPOTTER.

0452 PM    TUSCALOOSA                AL   50 MPH TSTM GUST
08/02/02   TUSCALOOSA                     0.75 INCH HAIL
                                          TREE DOWN ACROSS                                           RAIL-ROAD TRACK AT
                                          6TH AVE EAST.  DIME SIZE
                                          HAIL ALSO REPORTED.
                                          REPORTED BY LAW ENFORCEMENT.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 10:00 PM CDTSevere Thunderstorm WarningBMXJackson, Madison30 min
Aug 2, 10:26 PM CDTSevere Thunderstorm WarningBMXCullman34 min
Aug 2, 10:36 PM CDTSevere Thunderstorm WarningBMXLawrence, Morgan, Winston39 min
Aug 3, 2:47 PM CDTSevere Thunderstorm WarningBMXGreene28 min
Aug 3, 2:51 PM CDTSevere Thunderstorm WarningBMXPickens39 min
Aug 3, 2:58 PM CDTSevere Thunderstorm WarningBMXMarengo47 min
Aug 3, 6:09 PM CDTSevere Thunderstorm WarningBMXTuscaloosa36 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.